Advertisement

On the Approximability of the Vertex Cover and Related Problems

  • Qiaoming Han
  • Abraham P. Punnen
Part of the Lecture Notes in Computer Science book series (LNCS, volume 6124)

Abstract

In this paper we show that the problem of identifying an edge (i,j) in a graph G such that there exists an optimal vertex cover S of G containing exactly one of the nodes i and j is NP-hard. Such an edge is called a weak edge. We then develop a polynomial time approximation algorithm for the vertex cover problem with performance guarantee \(2-\frac{1}{1+\sigma}\), where σ is an upper bound on a measure related to a weak edge of a graph. Further, we discuss a new relaxation of the vertex cover problem which is used in our approximation algorithm to obtain smaller values of σ.

Keywords

Approximation Algorithm Polynomial Time Vertex Cover Optimal Objective Function Active Edge 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Arora, S., Bollobàs, B., Lovàsz, L.: Proving integrality gaps without knowing the linear program. In: Proc. IEEE FOCS, pp. 313–322 (2002)Google Scholar
  2. 2.
    Asgeirsson, E., Stein, C.: Vertex cover approximations on random graphs. In: Demetrescu, C. (ed.) WEA 2007. LNCS, vol. 4525, pp. 285–296. Springer, Heidelberg (2007)CrossRefGoogle Scholar
  3. 3.
    Asgeirsson, E., Stein, C.: Vertex cover approximations: Experiments and observations. In: WEA, pp. 545–557 (2005)Google Scholar
  4. 4.
    Bar-Yehuda, R., Even, S.: A local-ratio theorem for approximating the weighted vertex cover problem. Annals of Discrete Mathematics 25, 27–45 (1985)MathSciNetGoogle Scholar
  5. 5.
    Charikar, M.: On semidefinite programming relaxations for graph coloring and vertex cover. In: Proc. 13th SODA, pp. 616–620 (2002)Google Scholar
  6. 6.
    Dinur, I., Safra, S.: The importance of being biased. In: Proc. 34th ACM Symposium on Theory of Computing, pp. 33–42 (2002)Google Scholar
  7. 7.
    Halperin, E.: Improved approximation algorithms for the vertex cover problem in graphs and hypergraphs. SIAM J. Comput. 31, 1608–1623 (2002)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Han, Q., Punnen, A.P., Ye, Y.: A polynomial time \(\frac 3 2\)-approximation algorithm for the vertex cover problem on a class of graphs. Operations Research Letters 37, 181–186 (2009)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Harb, B.: The unique games conjecture and some of its implications on inapproximability (May 2005) (manuscript)Google Scholar
  10. 10.
    Håstad, J.: Some optimal inapproximability results. JACM 48, 798–859 (2001)zbMATHCrossRefGoogle Scholar
  11. 11.
    Hochbaum, D.S.: Approximating covering and packing problems: set cover, independent set, and related problems. In: Hochbaum, D.S. (ed.) Approximation Algorithms for NP-Hard Problems, pp. 94–143. PWS Publishing Company (1997)Google Scholar
  12. 12.
    Karakostas, G.: A better approximation ratio for the vertex cover problem. In: Caires, L., Italiano, G.F., Monteiro, L., Palamidessi, C., Yung, M. (eds.) ICALP 2005. LNCS, vol. 3580, pp. 1043–1050. Springer, Heidelberg (2005)Google Scholar
  13. 13.
    Khot, S.: On the power of unique 2-Prover 1-Round games. In: Proceedings of 34th ACM Symposium on Theory of Computing (STOC), pp. 767–775 (2002)Google Scholar
  14. 14.
    Khot, S., Regev, O.: Vertex cover might be hard to approximate to within 2 − ε. In: Complexity (2003)Google Scholar
  15. 15.
    Kleinberg, J., Goemans, M.: The Lovász theta function and a semidefinite programming relaxation of vertex cover. SIAM J. Discrete Math. 11, 196–204 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Monien, B., Speckenmeyer, E.: Ramsey numbers and an approximation algorithm for the vertex cover problem. Acta Informatica 22, 115–123 (1985)zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Nemhauser, G.L., Trotter Jr., L.E.: Properties of vertex packing and independence system polyhedra. Mathematical Programming 6, 48–61 (1974)zbMATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Nemhauser, G.L., Trotter Jr., L.E.: Vertex packings: Structural properties and algorithms. Mathematical Programming 8, 232–248 (1975)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2010

Authors and Affiliations

  • Qiaoming Han
    • 1
  • Abraham P. Punnen
    • 2
  1. 1.School of Mathematics and StatisticsZhejiang University of Finance & EconomicsHangzhouChina
  2. 2.Department of MathematicsSimon Fraser UniversitySurreyCanada

Personalised recommendations